Open Access Highly Accessed Case report

Inflammation and neurological adverse drugs reactions: a case of long lasting impaired consciousness after oxatomide administration in a patient with gastroenteritis

Stefania Antoniazzi1, Dario Cattaneo1, Valentina Perrone1, Carla Carnovale1, Simonetta Cherubini3, Maria Carmela Mugolino3, Francesco Clementi2, Gianvincenzo Zuccotti4, Emilio Clementi15 and Sonia Radice1*

Author Affiliations

1 Unit of Clinical Pharmacology, Department of Clinical Sciences, University Hospital "Luigi Sacco", Università di Milano, 20157 Milan, Italy

2 CNR Institute of Neuroscience, 20129 Milan, Italy

3 Unit of Clinical Paediatric, Busto Arsizio Hospital, 20152 Busto Arsizio, Varese, Italy

4 Department of Pediatrics University Hospital "Luigi Sacco", Università di Milano, 20157 Milan, Italy

5 E. Medea Scientific Institute, 23842 Bosisio Parini, Lecco, Italy

For all author emails, please log on.

Italian Journal of Pediatrics 2012, 38:11  doi:10.1186/1824-7288-38-11

Published: 30 March 2012

Abstract

Oxatomide at therapeutic doses generates occasionally drowsiness in children. When administered at toxic doses, however oxatomide may induce long lasting impaired consciousness. We now report a case of severe long lasting impaired consciousness induced by therapeutic doses of oxatomide occurring in a child affected by acute gastroenteritis. The clinical symptoms, the pharmacogenetic tests of polymorphisms in cytochrome P450 metabolizing enzymes (CYPs) and the clinical and laboratory analyses indicate that the enhanced drug sedative effect is likely due to an acute, yet mild, inflammatory state of the patient. These findings highlight the importance of assessing common, not serious inflammatory states when oxatomide is prescribed in paediatric patients.

Keywords:
Oxatomide; Long lasting impaired consciousness; Adverse drug reaction; Inflammation; CYPs